Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 76, NWS Mobile, AL

March 8, 1998Conecuh County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Mar 8, 1998, 12:46 AM CST for Conecuh County, Alabama. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 8, 1998, 12:46 AM CST (06:46 UTC)
Expired
Mar 8, 1998, 1:50 AM CST
In force
64 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Conecuh County, AL

The radar

The Eglin Afb radar (KEVX), 140 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 8, 12:50 AM CSTHail 0.75Paul, ALDime size hail was reported near Paul.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 7, 9:45 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 1998-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 1998-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

089 
WUUS1 KMOB 080645 RRA
SVRMOB
ALC035-080750-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1246 AM CST SUN MAR 8 1998


THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 150 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN ALABAMA

   ...CONECUH COUNTY


AT 1245 AM CST... DOPPLER RADAR AT MOBILE INDICATED A SEVERE
THUNDERSTORM 8 MILES WEST OF BROOKLYN MOVING NORTHEAST AT 50 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM ARE...
  BROOKLYN AT 1246 AM CST
  SHREVE AT 100 AM CST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 3:35 PM CST, 9 hours 11 minutes earlier.

Area forecast discussion, Mar 7, 3:35 PM CST, 9 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
300 PM CST SAT MAR 7 1998

AT 20Z SFC ANALYSIS OVR THE SE US SHOWED LOW PRES MOVING INTO NW LA
AND S AR AS A WARM FRNT EXTENDS SE TO THE LA/MS BORDER NEAR THE
CST...THEN E OVR THE GULF JUST S OF THE AL NWFL CST. ALONG THE FRNT
NUMEROUS TS CONTINUE TO DEVELOP MAINLY OVR THE GULF SOMETIMES PASSING
NEAR AND OVR SOME COASTAL AREAS DUMPING UP TO 2 INCHES PER HOUR IN
SOME AREAS. TO THE W DEWPTS IN THE 70S HAVE BEGUN TO MOVE INLAND FROM
ABOUT THE MOUTH OF MS RVR TO TX/LA BORDER. LATEST GRIDDED DATA MAINLY
ETA SHOWS INCREASED INSTABILTY LATER TONIGHT AS DRYER MID LEVEL AIR
ADVECTS IN FROM THE W OVR SW AL SHORTLY BEFORE 06Z SHIFTING E OF THE
FA BEFORE 18Z SUN. WITH THIS AND INCREASED LLEVEL MOISTURE FROM THE S
BELIEVE CAT POPS WILL SUFFICE TONIGHT POSSIBLE BECOMING SEVERE FROM
06Z TO FROPA. WITH INCREASING VEERING AND PASSING SW'S NEAR THE WARM
FROM CANT RULE THE CHANCE OF TOR ALSO. AGAIN THE BEST CHANCE OF SVR
WEATHER WILL BEGIN LATE THIS EVE CONTINUING UNTIL FROPA. BELIEVE
FLASH FLOOD WATCH SHOULD ALSO CONTINUE THROUGH AT LEAST 12Z SUN
ESPECIALLY NEAR THE CST WITH EARLIER RAINS AND WHAT IS EXPECTED
TONIGHT. WRAP AROUND CLDS/RA ALSO A SLIGHT CHANCE SUN EVE BEFORE
CLEARING OUT MON. WILL STAY CLOSE TO CURRENT TEMPS.

OVR THE COASTAL WATERS BELIEVE SOUTHERLY FLOW WILL BEGIN TONIGHT AS
SYSTEM TO THE N BEGINS TO MOVE INTO THE CENTRL MS VAL. BELIEVE STRONG
WESTERLY FLOW WILL HOLD THROUGH SUN NIGHT AND MON BEFORE SHIFTING NW
MON EVE.

MOB 60/70/46/60 +610  PNS 61/69/48/61 +710
DTS 60/71/52/62 +810  EVR 62/70/49/57 +610 32

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 11:14 PM CSTFlash Flood WarningMOBMobile116 min
Mar 8, 12:19 AM CSTFlash Flood WarningMOBBaldwin2 hr
Mar 8, 12:59 AM CSTFlash Flood WarningMOBMobile3 hr
Mar 8, 1:08 AM CSTFlash Flood WarningMOBConecuh, Escambia2 hr
Mar 8, 1:33 AM CSTFlash Flood WarningMOBCovington117 min
Mar 8, 2:18 AM CSTFlash Flood WarningMOBBaldwin, Escambia, Mobile4 hr
Mar 8, 2:18 AM CSTFlash Flood WarningMOBConecuh, Covington4 hr
Mar 8, 3:57 AM CSTSevere Thunderstorm WarningMOBCovington63 min
Mar 8, 4:27 AM CSTFlash Flood WarningMOBConecuh2 hr
Mar 8, 5:38 AM CSTFlash Flood WarningMOBCrenshaw4 hr
Mar 8, 5:58 AM CSTFlash Flood WarningMOBBaldwin, Conecuh, Covington, Escambia4 hr
Mar 8, 5:58 AM CSTFlash Flood WarningMOBMobile4 hr
Mar 8, 10:09 AM CSTSevere Thunderstorm WarningMOBButler61 min
Mar 8, 10:14 AM CSTFlash Flood WarningMOBCovington, Escambia5 hr
Mar 8, 10:14 AM CSTFlash Flood WarningMOBBaldwin5 hr
Mar 8, 10:14 AM CSTFlash Flood WarningMOBButler, Conecuh5 hr
Mar 8, 10:14 AM CSTFlash Flood WarningMOBMobile5 hr
Mar 8, 10:14 AM CSTFlash Flood WarningMOBCrenshaw5 hr
Mar 8, 1:48 PM CSTSevere Thunderstorm WarningMOBConecuh, Covington, Escambia62 min
Mar 8, 2:08 PM CSTSevere Thunderstorm WarningMOBBaldwin62 min
Mar 8, 2:20 PM CSTTornado WarningMOBButler50 min
Mar 8, 2:47 PM CSTSevere Thunderstorm WarningMOBCovington, Escambia63 min
Mar 8, 2:47 PM CSTSevere Thunderstorm WarningMOBConecuh63 min
Mar 8, 3:18 PM CSTSevere Thunderstorm WarningMOBButler62 min
Mar 8, 3:30 PM CSTFlash Flood WarningMOBBaldwin, Escambia6 hr
Mar 8, 3:30 PM CSTFlash Flood WarningMOBButler, Conecuh, Covington6 hr
Mar 8, 3:30 PM CSTFlash Flood WarningMOBCrenshaw6 hr
Mar 8, 3:30 PM CSTFlash Flood WarningMOBMobile6 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.